Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Charleston, WV

August 23, 2001Braxton County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 5:59 PM EDT for Braxton County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2001, 5:59 PM EDT (21:59 UTC)
Expired
Aug 23, 2001, 6:30 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Braxton County, WV

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS51 KRLX 232200
SVRRLX
WVC007-232230-
/NEW.KRLX.SV.W.0168.232159-232230/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRAXTON COUNTY IN WEST VIRGINIA...

* UNTIL 630 PM EDT...

* AT 552 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF FLATWOODS...MOVING EAST AT 30 MPH.


--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3889 8060 3889 8069 3878 8088 3869 8087
          3869 8049 3877 8045 3879 8050 3883 8049
          3885 8058

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001

ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT.  AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST.  WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING.  HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
     WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.

.END/SIKORA

In the hours before

Local storm report, Aug 23, 3:36 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0336 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    BECKLEY                   WV   1.00 INCH HAIL
08/23/01   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0319 PM  AND  0334 PM
Local storm report, Aug 23, 4:10 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    OCEANA                    WV   1.25 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0353 PM  AND  0408 PM
Local storm report, Aug 23, 4:16 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    OCEANA                    WV   1.00 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0359 PM  AND  0414 PM
Local storm report, Aug 23, 4:53 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.
Local storm report, Aug 23, 5:35 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.

0531 PM    PARADISE                  WV   1 INCH HAIL
08/23/01   PUTNAM                         QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER AT 520 PM.
Local storm report, Aug 23, 5:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    BECKLEY                   WV   .88 INCH HAIL
08/23/01   RALEIGH                        WEATHER SERVICE EMPLOYEE
                                          REPORTED DIME SIZE HAIL
                                          AND BIGGER AROUND 330 PM.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
Aug 23, 2:50 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh40 min
Aug 23, 3:04 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas41 min
Aug 23, 3:25 PM EDTSevere Thunderstorm WarningRLXLogan35 min
Aug 23, 3:32 PM EDTSevere Thunderstorm WarningRLXRaleigh43 min
Aug 23, 3:40 PM EDTSevere Thunderstorm WarningRLXMingo35 min
Aug 23, 3:46 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas29 min
Aug 23, 3:58 PM EDTSevere Thunderstorm WarningRLXWyoming32 min
Aug 23, 4:30 PM EDTSevere Thunderstorm WarningRLXWyoming30 min
Aug 23, 4:59 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Aug 23, 5:24 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha36 min
Aug 23, 6:39 PM EDTFlash Flood WarningRLXRandolph3 hr
Aug 23, 6:43 PM EDTFlash Flood WarningRLXCalhoun3 hr
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming34 min
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXRaleigh34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.